Iowa, 2003

Hail in Iowa, April 30, 2003

April 30, 2003 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 30, 2:25 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 30, 2:25 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
325 AM CDT WED APR 30 2003

IN NEAR TERM PERIODS OF THUNDERSTORMS LIKELY DURING MRNG HOURS WITH
STRONG POSITIVE THETA E ADVECTION OVER WARM FRONT. AREAS OF HEAVY
RAIN ESPCLY FM ACROSS NE AND E CNTRL NEB INTO W CNTRL IA. WILL NOT
GO WITH FLOOD BUT CONTINUE TO HANDLE WITH FFWS AND STAEMENTS AS
NEED. BASED ON EXPECTED POSITION OF FRONTAL BNDRY AND FORECAST CAPE
APPEARS NOW THAT MAIN CONCERN FOR SVR WEATHER THREAT DURING AFTN AND
EVE HOURS MAY BE SHIFTING MORE TOWARD SE NEB AND SW IA. AFTER FIRST
PTN OF EVENING BNDRY SHIFTS SEWD WITH TSTMS POTENTIAL DIMINISHING
OVER ALL OF THE AREA AFT 06Z WITH LINGERING SHOWERS. COOLER THU WITH
SMALL CHC OF SHOWERS IN THU NRN ZONES IN COLD ADVECTION PATTERN AS
WEAK SHORTWAVE CROSSES AREA. SFC RIDGE BUILDS SWD ACROSS REGION THU
NITE INTO FRI FOR MAINLY DRY CONDITONS. RETURN FLOW STARTS TO
DEVELOP FRI NIGHT AND SAT. HOWEVER APPEARS MAIN POTENTIAL FOR NEXT
SGFNT CHC FOR SHOWERS AND THUNDERSTORMS WILL START MORE IN THE SAT
NIGHT AND SUN PERIOD AS NEXT VIGOROUS SHORTWAVE AND SFC LOW MOVE
INTO NRN PLAINS INTERACT WITH LOW LEVEL WARM MOIST ADVECTION.

.OMA...NONE.

WIESE
Hazardous weather outlook, Apr 30, 4:20 AM CST, 45 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 AM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY IN EASTERN
NEBRASKA AND SOUTHWEST IOWA...MAINLY TO THE SOUTH OF A LINE FROM
COLUMBUS TO ONAWA. DAMAGING WINDS AND LARGE HAIL SHOULD BE THE
PRIMARY HAZARDS. HOWEVER A FEW TORNADOES ARE POSSIBLE ESPECIALLY
ALONG AND SOUTH OF A LINE FROM AROUND FAIRBURY TO RED OAK. IN
THIS AREA WIND SHEAR WILL COMBINE WITH MOIST AND VERY UNSTABLE
AIR TO CREATE FAVORABLE CONDITIONS FOR SUPERCELL THUNDERSTORMS AS
A LOW PRESSURE IN WESTERN KANSAS MOVES NORTHEAST ALONG A WARM
FRONT EXTENDING ACROSS SOUTHEAST NEBRASKA INTO SOUTHERN IOWA. THE
POTENTIAL FOR SEVERE THUNDERSTORMS WITH LARGE HAIL... DAMAGING
WINDS AND ISOLATED TORNADOES WILL CONTINUE INTO THIS EVENING IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...MAINLY SOUTH OF A
FAIRBURY NEBRASKA TO RED OAK IOWA LINE.

IN ADDITION TO THE RISK OF SEVERE WEATHER...AREAS OF HEAVY
RAINFALL WITH THUNDERSTORMS OVERNIGHT HAVE GENERATED SOME
FLOODING THIS MORNING IN PORTIONS OF EASTERN NEBRASKA. THE
POTENTIAL FOR AREAS OF HEAVY RAIN WILL CONTINUE THIS MORNING
MAINLY NORTH OF A LINE FROM SEWARD TO RED OAK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE  SATURDAY NIGHT INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

THERE IS A HIGH LIKELIHOOD THAT STORM SPOTTER ACTIVATION WILL
BE NEEDED TODAY IN EAST CENTRAL AND SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA. THE POTENTIAL FOR SPOTTER ACTIVATION WILL
CONTINUE IN PORTIONS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA
THIS EVENING.

GW

The radar

The Omaha radar (KOAX), 57 km away, was scanning. The volume nearest the first event began at 11:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mills

When
April 30, 5:05 AM CST
Where
Mills County, 2 mi N of Glenwood
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.083, -95.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350030.